Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 175, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2003, 8:13 PM CDT for Hitchcock County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 8:13 PM CDT (01:13 UTC)
- Expired
- Jul 6, 2003, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 6:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 3376 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
766 WUUS53 KGLD 070113 SVRGLD NEC087-070200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 813 PM CDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA * UNTIL 900 PM CDT * AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF STRATTON NE...OR ABOUT 16 MILES NORTHWEST OF TRENTON...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRENTON AT 820 PM CDT CULBERTSON AT 845 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4033 10132 4003 10131 4002 10075 4034 10077 DLF $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 6, 2:30 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT SUN JUL 6 2003 FORECAST CONCERNS ARE ON THE CHANCES OF SEVERE WEATHER TONIGHT AND MONDAY AFTERNOON ALONG WITH CONTINUATION OF ABOVE NORMAL TEMPERATURES. TONIGHT...OUR OLD FAMILIAR FRIEND THE 700 THETA-E AXIS SETS UP FROM NORTHEAST CORNER OF THE FORECAST AREA SOUTHWEST THROUGH ALL BUT YUMA COUNTY COLORADO AT 00Z. AS WAS THE CASE YESTERDAY EVENING THIS BOUNDARY WILL PRESUMABLY GET PUSHED NORTHWARD AS CONVECTION DEVELOPS AND MOVES OFF IT...REINFORCING THE NORTHWARD PUSH. 850 THETA-E CONVERGENCE INCREASES ALONG THE ELEVATED MOISTURE AXIS...SUPPORTING SEVERE THUNDERSTORM DEVELOPMENT AS 500 WAVE COMES IN FROM THE WEST. BETWEEN 03 AND 06Z ANY PRECIP LOOKS TO BE CONFINED TO FAR EASTERN COLORADO AND ALONG THE NEBRASKA/KANSAS BORDER WHERE 850 CONVERGENCE CONTINUES WITHIN ELEVATED MOISTURE AXIS. THINGS SHOULD AGAIN COME TO AN END BETWEEN 06-09Z. WILL HAVE HIGHEST POPS STRUCTURED OVER THE NORTHWEST TAPERING DOWN TO SOUTHEAST. HOPEFULLY WE WONT HAVE A REPEAT OF LAST EVENING WHEN THE DECAYING THUNDERSTORMS OVER OUR SOUTHEAST FORECAST SENT OUT NUMEROUS COOL AND HOT OUTFLOW BOUNDARIES WITH HEATBURSTS PRETTY COMMON ACROSS THE AREA. SEE THE LATEST TOPLSRGLD FOR SPECIFICS ON THE DAMAGE THAT THESE HEATBURSTS CREATED. MINS AGAIN GENERALLY 60 TO 65 WEST AND CENTRAL WITH NEAR 70 EAST. MONDAY...STATIONARY FRONT IS FORECAST TO PUSH INTO THE NORTHWEST PORTION OF THE AREA. PLENTIFUL LOW AND MID LEVEL MOISTURE WILL BE PRESENT ALONG THE WEST OF THIS BOUNDARY WHERE INSTABILITY WILL BE GREATEST. CONVECTIVE INHIBITION WILL BE VERY LITTLE AND WITH VARIOUS WEAK WAVES MOVING THROUGH A NEAR ZONAL 500 FLOW EXPECT MORE SEVERE WEATHER ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. MONDAY NIGHT FEATURES WHAT THE MODELS/HPC ARE DEPICTING AS POSSIBLY A SMALL MCS OVER THE NORTHWEST PART OF THE FORECAST AREA WHERE A VERY STRONG 500 VORT MAX COMES OUT FROM THE FRONT RANGE. WILL CARRY HIGH CHANCE POPS FOR MOST OF THE AREA WITH LOWER CHANCE POPS OVER THE FAR SOUTH. TEMPS WILL BE A BIT COOLER WITH READINGS GENERALLY IN THE MID MAYBE UPPER 90S. TUESDAY...ON THE BACKSIDE OF THE DEPARTING CONVECTIVE SYSTEM A LEE TROUGH REDEVELOPS ALONG THE FRONT RANGE. LOW AND MID LEVEL MOISTURE INCREASE WITH THE FOCUS OVER THE WESTERN THIRD OF THE AREA. ONCE AGAIN LIFT LOOKS TO BE SUFFICIENT AS A WEAK 700 WAVE AND TO A LESSER EXTENT 500 WAVE MOVE OUT FROM THE WEST. OMEGA FIELDS SHOW A LITTLE LESS ORGANIZATION THEN PREVIOUS DAYS WITH WEAK 850 THETA-E CONVERGENCE SHOWING A SIMILAR PATTERN SO WILL FOR NOW KEEP IT DRY. SURFACE TROUGH MOVES EAST TUESDAY NIGHT SHIFTING WINDS TO THE SOUTHWEST. TEMPERATURES NEARLY THE SAME AS MONDAY WITH MID MAYBE UPPER 90S. WEDNESDAY...LATEST GFS SHOWING A FRONTAL PASSAGE DURING THE DAY WITH THE GREATEST INSTABILITY OVER THE SOUTHEAST CORNER OF THE AREA. THERE IS SOME WEAK LIFT ALONG THE FRONT WITH INCREASING JET LEVEL WINDS NOSING INTO CENTRAL KANSAS FROM THE NORTHWEST. QUESTION BECOMES WILL BE FRONT BE FAR ENOUGH SOUTH OF THE AREA TO KEEP POPS OUT OR NOT. WINDS QUICKLY TURN TO THE SOUTHEAST OVER THE WESTERN THIRD OF THE AREA ON THE BACKSIDE OF THE SURFACE HIGH BEHIND THE FRONT. GFS/ETA 850 TEMPS WARM A BIT AND WILL COMPROMISE BETWEEN THE TWO WITH AFTERNOON TEMPS NEAR 100 OR SO. IN THE EXTENDED FORECAST (THURSDAY-SUNDAY)...UPPER LEVEL RIDGE CONTINUES TO BE THE DOMINANT WEATHER PLAYER THROUGH DAY 7. THERE ARE SOME SUBTLE CHANGES THURSDAY AND FRIDAY WITH 700 TEMPS A BIT COOLER THAN YESTERDAYS RUN AND ON SUNDAY A SURFACE FRONT LOOKS TO SLICE ACROSS THE AREA. HIGHS WILL BE IN THE 95 TO 100 RANGE THURSDAY AND FRIDAY WITH 100 TO 105 SATURDAY. FOR SUNDAY THE COOLER AIR COMES IN WITH READINGS BACK IN THE 90 OR SO RANGE. COULD BE SOME PRECIP WITH THE FRONT SATURDAY OR SATURDAY NIGHT BUT GIVEN ITS DAY 7 WILL KEEP IT DRY FOR NOW. .GLD...NONE. DDT
Hazardous weather outlook, Jul 6, 11:43 AM CDT, 8 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN COLORADO IN RESPONSE TO DAYTIME HEATING AND AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. THESE STORMS WILL THEN MOVE INTO FAR EASTERN COLORADO LATE THIS AFTERNOON AND INTO THE REMAINDER OF THE TRI STATE AREA THROUGH THE EVENING. ISOLATED LARGE HAIL WILL OCCUR WITH STRONGER STORMS...BUT THE PRIMARY SEVERE THREAT WILL BE DAMAGING DOWNBURST WINDS OF UP TO 80 MPH...WHICH CAN MOVE FAR AHEAD OF THE THUNDERSTORMS THEMSELVES AND EFFECT LARGE AREAS. TEMPERATURES AROUND 100 ARE EXPECTED AGAIN TODAY ACROSS THE TRI STATE AREA...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY. HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT WILL BE DRAPED ACROSS NORTHWEST KANSAS INTO EASTERN COLORADO ON MONDAY. MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG THIS FRONT CAUSING THUNDERSTORMS TO DEVELOP. A DISTURBANCE PASSING OVERHEAD WILL INTENSIFY THE STORMS SO THAT A FEW OF THEM COULD BECOME SEVERE ACROSS THE TRI STATE AREA MONDAY AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS...INCLUDING A POSSIBLE TORNADO. THIS SEVERE THREAT WILL BE EAST OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO...EXTENDING INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HEAT WILL CONTINUE TO BE A CONCERN MONDAY AND TUESDAY WITH TEMPERATURES NEAR 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. FS/JDK
In the hours before
Special weather statement, Jul 6, 6:53 PM CDT, 1 hour 20 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 553 PM MDT SUN JUL 6 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE TRI- STATE AREA UNTIL MIDNIGHT CDT (11 PM MDT)... EASTERN COLORADO COUNTIES IN THIS WATCH INCLUDE CHEYENNE...KIT CARSON...AND YUMA. NORTHWEST KANSAS COUNTIES IN THE WATCH INCLUDE CHEYENNE... DECATUR...GREELEY...GOVE...GRAHAM...LOGAN...NORTON...RAWLINS... SHERIDAN...SHERMAN...THOMAS...WALLACE...AND WICHITA. SOUTHWEST NEBRASKA COUNTIES IN THE WATCH INCLUDE DUNDY... HITCHCOCK...AND RED WILLOW. CLUSTERS OF THUNDERSTORMS WILL MOVE ALONG THE KANSAS AND NEBRASKA BORDER TONIGHT...WHILE A LINE OF STORMS WILL MOVE OUT OF EASTERN COLORADO INTO NORTHWEST KANSAS. WIND GUSTS OF 70 MPH AND ISOLATED TORNADOES ARE POSSIBLE WITH STORMS TONIGHT. LATER ON...HOT WINDS FROM DYING THUNDERSTORMS CAN PRODUCE A QUICK RISE IN TEMPERATURES...WITH TEMPERATURES REACHING THE 90S. LARGE HAIL OF 3/4 INCH OR LARGER ARE ALSO POSSIBLE WITH SOME OF THESE STORMS. ENTWISTLE
Local storm report, Jul 6, 7:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT SUN JUL 06 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM 11 NE BURLINGTON CO 60 MPH TSTM GUST
07/06/03 KIT CARSON REPORTED BY STORM
SPOTTER.
0514 PM 11 NW ST FRANCIS KS TORNADO
07/06/03 CHEYENNE REPORTED BY STORM
SPOTTER.
0552 PM KIT CARSON CO .75 INCH HAIL
07/06/03 CHEYENNE
0605 PM 5 S PARKS NE TORNADO
07/06/03 DUNDY REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 62 min |
| Jul 6, 7:36 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.